Alert archive / Oklahoma / Tornado Warnings in 2024

Tornado Warning 57, NWS Tulsa, OK

May 8, 2024Craig County, Ottawa County, Oklahoma

NWS Tulsa, OK issued this tornado warning at May 8, 2024, 2:10 PM CDT for Craig County, Ottawa County, Oklahoma. It was in force for 50 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2024, 2:10 PM CDT (19:10 UTC)
Expired
May 8, 2024, 3:00 PM CDT
In force
50 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Craig County, OK, Ottawa County, OK

The radar

The Tulsa radar (KINX), 104 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 2:20 PM CDTHAIL 1.251 Nnw Miami, OKSocial media report of hail from northwest side of Miami.
May 8, 2:23 PM CDTTSTM WND DMG1 S Miami, OKSheriff reported damage to a home south of Miami.
May 8, 2:27 PM CDTHAIL 1Miami, OKQuarter size hail reported at the EOC in Miami.
May 8, 2:38 PM CDTTSTM WND DMG1 Se Miami, OKSeveral homes damaged by thunderstorm winds, west of mile marker 311 west bound. Possible tornado.
May 8, 2:50 PM CDTTSTM WND DMG3 S Miami, OKOHP reported metal debris from sign damaged by thunderstorm winds on Turnpike. Highway maintenance enroute.
May 8, 2:52 PM CDTTSTM WND DMG2 Sse Miami, OKOHP reported tree down on Turnpike in the westbound lane.
May 8, 2:55 PM CDTHAIL 1.52 Wnw Ottawa, OKPing Pong hail S590 road, about a 1/2 mile south of highway 10, just east of Miami. Relayed by off duty NWS employee.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.2 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2024-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 727 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2024-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
727 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
1295 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

662 
WFUS54 KTSA 081910
TORTSA
OKC035-115-082000-
/O.NEW.KTSA.TO.W.0057.240508T1910Z-240508T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tulsa OK
210 PM CDT Wed May 8 2024

The National Weather Service in Tulsa has issued a

* Tornado Warning for...
  Northeastern Craig County in northeastern Oklahoma...
  Northern Ottawa County in northeastern Oklahoma...

* Until 300 PM CDT.

* At 210 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 4 miles northeast of Bluejacket, moving east at 30 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations in or near the path include...
  Miami...                          Commerce...
  Quapaw...                         Welch...
  Bluejacket...                     Picher...
  Narcissa...                       Ottawa...
  Peoria...                         Cardin...

This includes Interstate 44 between mile markers 303 and 324.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3684 9462 3675 9505 3689 9512 3700 9485
      3700 9462
TIME...MOT...LOC 1910Z 248DEG 27KT 3684 9500 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$
3 follow-up statements
396 
WWUS54 KTSA 081915
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
215 PM CDT Wed May 8 2024

OKC035-081924-
/O.CAN.KTSA.TO.W.0057.000000T0000Z-240508T2000Z/
Craig OK-
215 PM CDT Wed May 8 2024

...THE TORNADO WARNING FOR NORTHEASTERN CRAIG COUNTY IS CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

&&

LAT...LON 3684 9462 3676 9500 3694 9500 3700 9485
      3700 9462
TIME...MOT...LOC 1914Z 250DEG 30KT 3684 9495 

$$

OKC115-082000-
/O.CON.KTSA.TO.W.0057.000000T0000Z-240508T2000Z/
Ottawa OK-
215 PM CDT Wed May 8 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 PM CDT FOR NORTHERN
OTTAWA COUNTY...

At 214 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Narcissa, moving east at 35 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations in or near the path include...
Miami...                          Commerce...
Quapaw...                         Picher...
Narcissa...                       Ottawa...
Peoria...                         Cardin...

This includes Interstate 44 between mile markers 303 and 324.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3684 9462 3676 9500 3694 9500 3700 9485
      3700 9462
TIME...MOT...LOC 1914Z 250DEG 30KT 3684 9495 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$
276 
WWUS54 KTSA 081929
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
229 PM CDT Wed May 8 2024

OKC115-082000-
/O.CON.KTSA.TO.W.0057.000000T0000Z-240508T2000Z/
Ottawa OK-
229 PM CDT Wed May 8 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 PM CDT FOR
NORTHEASTERN OTTAWA COUNTY...

At 229 PM CDT, a severe thunderstorm capable of producing a tornado
was located 3 miles east of Miami, moving east at 30 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations in or near the path include...
Miami...                          Quapaw...
Ottawa...                         Peoria...

This includes Interstate 44 between mile markers 305 and 324.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3684 9462 3682 9487 3690 9492 3700 9471
      3700 9462
TIME...MOT...LOC 1929Z 248DEG 27KT 3688 9481 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$
976 
WWUS54 KTSA 081944
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
244 PM CDT Wed May 8 2024

OKC115-082000-
/O.CON.KTSA.TO.W.0057.000000T0000Z-240508T2000Z/
Ottawa OK-
244 PM CDT Wed May 8 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 PM CDT FOR
NORTHEASTERN OTTAWA COUNTY...

At 244 PM CDT, a severe thunderstorm capable of producing a tornado
was located 5 miles north of Wyandotte, moving east at 30 mph.

HAZARD...Tornado and ping pong ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations in or near the path include...
Miami...                          Ottawa...
Peoria...                         

This includes Interstate 44 between mile markers 305 and 324.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3684 9462 3682 9487 3686 9490 3700 9471
      3700 9462
TIME...MOT...LOC 1944Z 253DEG 24KT 3687 9471 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this tornado warning went out at May 8, 1:45 PM CDT, 25 minutes earlier.

Area forecast discussion, May 8, 1:45 PM CDT, 25 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
145 PM CDT Wed May 8 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(The rest of this afternoon and tonight)
Issued at 145 PM CDT Wed May 8 2024

Thunderstorms continue to develop early this afternoon across
northeast Oklahoma in the vicinity of a cold front that extends
from near Nowata to near Oilton and back into south-central
Oklahoma. Thunderstorm development is expected to continue in
the vicinity of the front as it moves east across the region. With
the airmass already extremely unstable and very little if any cap
in place, any storms that develop will have the potential to become
severe rapidly. Giant hail and significant tornadoes will be the
main concern with impressive deep layer shear above. The storms are
expected to come to an end later this evening as the cold front
exits.

&&

.LONG TERM...
(Thursday through Wednesday)
Issued at 145 PM CDT Wed May 8 2024

Most of the area will be dry on Thursday. However, there will be
a small chance of showers/storms across southeast Oklahoma Thursday
afternoon/evening as a storm system skirts the area to the
south. High pressure is expected to prevail Friday into Saturday with
dry conditions forecast area-wide. Shower/storm chances return
Sunday and continue into early next week as an upper level low slowly
moves out of the Rockies and into the Plains.

&&

.AVIATION...
(18Z TAFS)
Issued at 1232 PM CDT Wed May 8 2024
Scattered to broken stratocumulus deck this afternoon across E
OK/NW AR. As mentioned in previous discussion, scattered strong to
severe thunderstorms are expected to develop by late afternoon
across this area. Storms will primarily impact the northwest
Arkansas TAF sites starting late afternoon through early evening.
LIFR visibilities, strong and gusty winds, including hail will
be likely in the stronger storms. Behind front, lower clouds will
begin to clear from northwest to southeast tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   54  80  53  76 /   0   0   0   0
FSM   60  84  57  78 /  80  10  10   0
MLC   60  81  57  77 /  10  20  10   0
BVO   49  78  49  76 /   0   0   0   0
FYV   54  80  50  75 /  70  10  10   0
BYV   54  77  50  72 /  70   0  10   0
MKO   55  78  53  75 /  10  10  10   0
MIO   50  76  50  73 /  10   0   0   0
F10   55  78  53  75 /  10  10  10   0
HHW   63  82  58  77 /  70  40  20   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...10
LONG TERM....10
AVIATION...12
Hazardous weather outlook, May 8, 12:40 PM CDT, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1240 PM CDT Wed May 8 2024

ARZ001-002-010-011-019-020-029-OKZ049-053>076-091000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1240 PM CDT Wed May 8 2024

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This afternoon and Tonight.

TORNADO.
	RISK...Elevated.
	AREA...Southeast Oklahoma and Northwest Arkansas.
	ONSET...By mid afternoon.

SEVERE THUNDERSTORM.
	RISK...Significant.
	AREA...Primarily southeast of Interstate 44.
	ONSET...By mid afternoon.

DISCUSSION...

Scattered strong to severe thunderstorms will develop by mid to late
afternoon across portions of eastern Oklahoma and northwest
Arkansas. Destructive hail to the size of softballs will be possible
in the stronger storms, including locally damaging winds and
isolated tornadoes. Thunderstorms will move further east and south
of the local region by mid evening.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY...Thunderstorm Potential.
FRIDAY and SATURDAY...No Hazards.
SUNDAY through TUESDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
A slight chance of thunderstorms will remain across far southeast
Oklahoma on Thursday with dry and mild weather for areas further
north. The quiet weather pattern will continue for late week
into the weekend with thunderstorm chances returning by early
next week.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, May 8, 12:50 PM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1250 PM CDT Wed May 8 2024

OKZ056-057-081815-
Craig OK-Nowata OK-
1250 PM CDT Wed May 8 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN CRAIG AND
SOUTHEASTERN NOWATA COUNTIES THROUGH 115 PM CDT...

At 1250 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 6 miles east of Delaware to 2 miles southeast of
Nowata. Movement was northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to vegetation
         is possible.

Locations in or near the path include...
Nowata...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3695 9539 3687 9528 3663 9556 3674 9565
      3684 9554
TIME...MOT...LOC 1750Z 224DEG 29KT 3680 9552 3667 9560

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Special weather statement, May 8, 1:04 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Tulsa OK
104 PM CDT Wed May 8 2024

OKZ056-057-081830-
Craig OK-Nowata OK-
104 PM CDT Wed May 8 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN CRAIG AND SOUTHEASTERN
NOWATA COUNTIES THROUGH 130 PM CDT...

At 104 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 6 miles southeast of Edna to 3 miles northeast of
New Alluwe. Movement was northeast at 70 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to vegetation
         is possible.

Locations in or near the path include...
Welch...                          New Alluwe...
Watova...                         Hollow...
Centralia...                      Centrailia...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3699 9504 3697 9504 3695 9501 3694 9502
      3660 9540 3660 9567 3700 9536 3700 9501
TIME...MOT...LOC 1804Z 227DEG 61KT 3700 9526 3665 9545

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 8:45 PM CDTRiver Flood AdvisoryTSAAdair, Cherokee, Delaware10 hr
May 8, 12:50 PM CDTSpecial Weather StatementTSANowata25 min
May 8, 1:04 PM CDTSpecial Weather StatementTSACraig26 min
May 8, 1:22 PM CDTSevere Thunderstorm WarningTSACraig, Ottawa53 min
May 8, 1:59 PM CDTSevere Thunderstorm WarningTSACraig, Ottawa46 min
May 8, 2:27 PM CDTSevere Thunderstorm WarningTSACraig, Delaware, Ottawa63 min
May 8, 3:11 PM CDTAreal Flood AdvisoryTSAOttawa3 hr
May 8, 3:11 PM CDTSpecial Weather StatementTSAOttawa34 min
May 8, 3:14 PM CDTSevere Thunderstorm WarningTSACraig, Delaware, Ottawa46 min
May 8, 3:32 PM CDTSevere Thunderstorm WarningTSACraig, Mayes, Rogers43 min
May 8, 3:47 PM CDTAreal Flood AdvisoryTSAOttawa3 hr
May 8, 3:59 PM CDTSevere Thunderstorm WarningTSAOttawa18 min
May 8, 4:04 PM CDTSpecial Weather StatementTSAOttawa41 min
May 8, 4:08 PM CDTSevere Thunderstorm WarningTSACraig, Delaware, Ottawa52 min
May 8, 4:27 PM CDTSevere Thunderstorm WarningTSADelaware, Mayes48 min
May 8, 4:55 PM CDTAreal Flood AdvisoryTSADelaware3 hr
May 8, 5:03 PM CDTSpecial Weather StatementTSADelaware27 min
May 8, 5:36 PM CDTSpecial Weather StatementTSADelaware24 min
May 8, 6:04 PM CDTSpecial Weather StatementTSADelaware26 min
May 8, 6:21 PM CDTSevere Thunderstorm WarningTSAAdair, Cherokee, Delaware39 min
May 8, 6:26 PM CDTAreal Flood AdvisoryTSADelaware2 hr
May 8, 6:28 PM CDTSevere Thunderstorm WarningTSAChoctaw47 min
May 8, 6:41 PM CDTSpecial Weather StatementTSAMuskogee34 min
May 8, 6:48 PM CDTSpecial Weather StatementTSAHaskell27 min
May 8, 6:52 PM CDTSpecial Weather StatementTSACherokee38 min
May 8, 6:57 PM CDTSevere Thunderstorm WarningTSAChoctaw48 min

Nearby

Tornado Warnings in Oklahoma, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.